Alabama, 2006Damaging Wind in Alabama, July 19, 2006
July 19, 2006 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 19, 2:28 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 19, 2:28 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT WED JUL 19 2006
.SYNOPSIS...A HOT AND MAINLY DRY WEATHER PATTERN WILL CONTINUE
THROUGH FRIDAY. COOLER AND WETTER CONDITIONS CAN BE EXPECTED
SATURDAY AS A COLD FRONT APPROACHES. COOLER WEATHER WITH NEAR
NORMAL TEMPERATURES AND NEAR NORMAL RAIN CHANCES CAN BE EXPECTED
NEXT WEEK.
&&
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT.
DEALING WITH NEAR RECORD HEAT AND AFTERNOON AND EVENING
STRONG...POSSIBLY SEVERE...THUNDERSTORMS ARE THE MAIN CONCERNS.
MODELS IN THE SHORT TERM ARE IN FAIR AGREEMENT. PREFER THE NAM
MODEL AS THIS MODEL SEEMS TO BE HANDLING THE RECORD WARMTH BEST
AND MOVEMENT OF WEATHER SYSTEMS.
AT 3 PM CDT...HOT CONDITIONS WITH ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS WERE OCCURRING ACROSS ALABAMA. TEMPERATURES WERE
NEAR 100 DEGREES WERE RAIN WAS NOT OCCURRING. MOST OF THE STORMS
WERE OVER THE SOUTHERN HALF OF THE STATE...THOUGH OTHER STORMS WERE
SCATTERED ALONG INTERSTATE 65 NORTH OF BIRMINGHAM.
AS OF 3 PM CDT...MONTGOMERY HAD REACHED 101 DEGREES...TYING A
RECORD FOR THE DATE. ANNISTON HAD ALSO REACHED THE CENTURY MARK
AS WELL. TUSCALOOSA HAD REACHED 99 DEGREES AND MAY STILL CLIMB
ABOVE 100...WHILE BIRMINGHAM REACHED A HIGH OF 97 DEGREES BEFORE
THUNDERSTORMS MOVED THROUGH AROUND 130 PM CDT.
THROUGH 10 PM CDT THIS EVENING...WILL HAVE TO CONTEND A
FEW STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WET
MICROBURSTS WITH 60 MPH DAMAGING WINDS AND HAIL UP TO THE SIZE
OF NICKELS. THINK LOCATIONS WEST OF A WARRIOR TO ROCKFORD TO
AUBURN LINE HAVE THE BEST CHANCE WHERE LOW LEVEL MOISTURE IS
DEEPEST...SURFACE DEWPOINTS AROUND 70...AND THE AIR IS MOST
UNSTABLE WITH LIFTED INDICES AROUND -8. THINK COVERAGE WILL NOT
EXCEED 30 PERCENT...AND MOST OF THE ACTIVITY WILL WIND DOWN AFTER
9 PM CDT AS THE AIR COOLS WITH THE ONSET OF NIGHTFALL.
THE REST OF TONIGHT...MOSTLY CLEAR AND WARM CONDITIONS WITH LOW
TEMPERATURES MAINLY BETWEEN 70 AND 75 DEGREES ARE EXPECTED.
THURSDAY AND FRIDAY...EXPECT SIMILAR WEATHER WITH NEAR RECORD
WARM TEMPERATURES AND ISOLATED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS. HIGHS 96 TO 102 DEGREES CAN BE EXPECTED EACH
DAY AND HEAT INDICES WILL APPROACH 109 DEGREES. STILL...DO NOT
PLAN ON ISSUING AN HEAT ADVISORY WITH LOW TEMPERATURES BELOW
75 DEGREES AND HEAT INDICES NOT EXCEEDING 110 DEGREES IN
MOST LOCATIONS.
A FEW AFTERNOON SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...WHICH
SOME AGAIN MAY BE STRONG TO SEVERE PRODUCING WET MICROBURSTS WITH
GUSTY WINDS AND SMALL HAIL. HOWEVER...THINK COVERAGE MAY BE LESS
THAN TODAY WITH SLIGHTLY WARMER AIR MOVING IN FROM ALOFT WHICH
WOULD CAP THE ATMOSPHERE A BIT.
MBS/91
.LONG TERM...SATURDAY THROUGH WEDNESDAY.
DEFINITELY APPEARS A COOLER WEATHER PATTERN WILL OCCUR DURING
THIS TIME FRAME. RAIN CHANCES MAY BE HIGHER AS WELL.
ON SATURDAY...AN APPROACHING COLD FRONT AND LOW PRESSURE
DISTURBANCE WILL BREAK THE RECENT HEAT WAVE ACROSS ALABAMA
AND BRING HIGHER RAIN CHANCES. THINK COVERAGE MAY EXCEED
50 PERCENT...BUT DO NOT EXPECT A WASHOUT AS ANY RAIN WILL
LIKELY NOT LAST MORE THAN AN HOUR. MAY HAVE TO WATCH FOR A FEW
STRONG STORMS AS WELL. TEMPERATURES WILL BE SEVERAL DEGREES
COOLER WITH HIGHS IN THE 88 TO 94 DEGREE RANGE.
SUNDAY THROUGH WEDNESDAY...THERE IS UNCERTAINTY WITH THE FORECAST
DURING THIS TIME FRAME...ESPECIALLY IN REGARDS TO RAIN CHANCES.
MODELS INDICATE THAT A WEAK TROUGH A LOW PRESSURE WILL LINGER
OVER THE EASTERN HALF OF THE NATION...INCLUDING ALABAMA.
THIS WILL RESULT IN COOLER TEMPERATURES...CLOSER TO AVERAGE...
WITH HIGHS IN THE LOWER 90S AND LOWS AROUND 70. MOISTURE REMAINS
VERY UNCERTAIN...DEPENDING ON HOW FAR THE FRONT ON SATURDAY
MOVES SOUTH. APPEARS AT THIS TIME THAT RAIN CHANCES MAY BE A
BIT HIGHER THAN CURRENTLY...AGAIN MORE TYPICAL OF LATE JULY...
WITHOUT HIGH PRESSURE AND STRONG CAP OVERHEAD. THINK THE BEST
MOISTURE WILL BE OVER THE SOUTHERN HALF OF THE STATE.
WIDESPREAD RAINS ARE NOT EXPECTED...THOUGH THE TROPICS MAY
NEED CLOSER WATCHING AS WE HEAD LATER INTO THE SUMMER MONTHS.
MBS/91
&&
.AVIATION....DISCUSSION FOR 18Z TAFS.
AREA RADARS ARE ALREADY FILLING UP WITH ISOLATED TO SCATTERED
THUNDERSTORMS THIS EARLY AFTERNOON. EXPECT THIS TREND TO CONTINUE
AND HAVE INCLUDED VCTS FOR ALL TAF SITES EXCEPT KTCL THROUGH 02Z.
ONCE AGAIN WITH LIGHT NORTHEASTERLY FLOW ALOFT...HAZE APPEARS TO
BE A PROBLEM WITH VISIBILITIES NEAR 5-6SM THIS AFTERNOON ACROSS
KBHM...KEET...AND KANB. SOME PATCHY FOG OF 4-5SM CAN BE EXPECTED
OVERNIGHT AT KANB...KEET...AND KTOI AS WELL AS AREAS WHERE RAIN
OCCURS TODAY.
KNS/99
&&
.FIRE WEATHER...
ALL OF CENTRAL ALABAMA REMAINS DRY...EVEN WITH ISOLATED TO
SCATTERED THUNDERSTORMS PRODUCING A FEW INCHES OF RAIN IN SOME
SPOTS OVER THE PAST FEW DAYS. KBDI AND SOIL MOISTURE VALUES
REMAIN IN THE CRITICAL LEVELS. THE LIMITING FACTOR FOR RED FLAG
CONDITIONS WILL BE AFTERNOON RELATIVE HUMIDITY VALUES IN THE
MID 30S...AND 20 FOOT WINDS GENERALLY REMAINING BELOW 9 MPH.
ISOLATED THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY AND FRIDAY
AFTERNOON ALONG WITH INTENSE HEAT OF 96 TO 102 DEGREES.
MBS/91
&&
.CLIMATE...
RECORD HIGHS NORMAL HIGHS
BIRMINGHAM 7/20...100 91
7/21...101 91
MONTGOMERY 7/20...104 93
7/21...102 93
ANNISTON 7/20...100 90
7/21...101 90
TUSCALOOSA 7/20...100 93
7/21...104 93
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 70 97 71 97 / 10 10 10 20
ANNISTON 72 98 73 98 / 10 20 10 20
BIRMINGHAM 74 98 75 98 / 10 10 10 10
TUSCALOOSA 73 100 74 100 / 10 10 10 10
CALERA 74 97 75 97 / 20 20 10 10
AUBURN 71 98 72 98 / 10 20 10 20
MONTGOMERY 73 99 73 100 / 20 20 10 20
TROY 71 98 72 98 / 20 20 20 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&
91/99Hazardous weather outlook, Jul 19, 12:18 PM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CDT WED JUL 19 2006
ALZ011>015-017>050-201818-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
118 PM CDT WED JUL 19 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WIDESPREAD 100 DEGREE TEMPERATURES ARE EXPECTED ACROSS A LARGE
PORTION OF CENTRAL ALABAMA THIS AFTERNOON. THESE TEMPERATURES
COMBINED WITH MODERATE HUMIDITY VALUES WILL MAKE IT FEEL BETWEEN 100
AND 109 DEGREES.
BESIDES THE HEAT...SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON AND EVENING. THESE STORMS WILL HAVE A VERY HIGH POTENTIAL
TO PRODUCE WET MICROBURSTS WITH STRONG WINDS IN EXCESS OF 45 MPH.
SOME STORMS MAY BE STRONG WITH A FEW POSSIBLY REACHING SEVERE
LIMITS.
WET MICROBURST POTENTIAL:
BIRMINGHAM...VERY HIGH.
MONTGOMERY...VERY HIGH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HEAT INDICES OF 100 TO 107 DEGREES ARE EXPECTED AGAIN ON THURSDAY...
AS WELL AS THE POTENTIAL FOR WET MICROBURSTS IN ISOLATED
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.
KNS/99
In the hours before
Special weather statement, Jul 19, 1:53 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CDT WED JUL 19 2006
ALZ025-035-192045-
CHILTON-SHELBY-
253 PM CDT WED JUL 19 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON AND SHELBY
COUNTIES UNTIL 345 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER COLUMBIANA...MOVING SOUTHWEST AT 5 MPH. ANOTHER
STORM WAS LOCATED NEAR CHELSEA...MOVING SOUTHWEST AT 5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR COLUMBIANA...SHELBY
CO AIRPORT...JEMISON AND CALERA THROUGH 345 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
THESE STORMS WILL PRODUCE STRONG GUSTY WINDS. THESE WINDS CAN BREAK
OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS
LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 19, 2:18 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 PM CDT WED JUL 19 2006
ALZ048-050-192115-
BARBOUR-RUSSELL-
318 PM CDT WED JUL 19 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BARBOUR AND RUSSELL
COUNTIES UNTIL 415 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER COTTONTON...MOVING SOUTHWEST AT 25 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SEALE...PITTSVIEW...
HOLY TRINITY...COTTONTON...GLENVILLE...LAKEPOINT RESORT STATE PARK...
BATESVILLE AND EUFAULA THROUGH 415 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS UP TO
45 MPH. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
KNS/99
Local storm report, Jul 19, 2:40 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL BANKS 31.81N 85.84W
07/19/2006 E0.75 INCH PIKE AL POST OFFICE
0305 PM TSTM WND DMG SUMITON 33.75N 87.05W
07/19/2006 WALKER AL LAW ENFORCEMENT
WIND DAMAGE TO COUNTRY CARPETS AND APARTMENTS NEAR BEVIL
STATE ON MAIN STREET IN SUMITON.
&&
KNS/99Special weather statement, Jul 19, 3:18 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT WED JUL 19 2006
ALZ030-192145-
SUMTER-
418 PM CDT WED JUL 19 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER COUNTY UNTIL 445 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 11 MILES NORTHEAST OF BELLAMY...MOVING SOUTHWEST AT 5
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BELLAMY THROUGH 445
PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
THE STORM WILL ALSO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES
AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR
ACTIVITIES.
Local storm report, Jul 19, 3:34 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
434 PM CDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM DOWNBURST BIRMINGHAM 33.53N 86.80W
07/19/2006 JEFFERSON AL BROADCAST MEDIA
ROOFS OFF BUILDING AND POWER LINES DOWN ON 4TH AVE S.
0150 PM DOWNBURST SUMITON 33.75N 87.05W
07/19/2006 WALKER AL EMERGENCY MNGR
ROOF AND SIDE OFF BUILDING /SMILEY CAFE/ POWERLINES DOWN
ON HWY 78 IN FRONT OF WAL-MART. DAMAGE TO WILLIAM
MONUMENT BLD ON HWY 78. ROOF OFF A TRAILER ON 5TH AVE.
&&
80Special weather statement, Jul 19, 3:36 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
436 PM CDT WED JUL 19 2006
ALZ039-192200-
MARENGO-
436 PM CDT WED JUL 19 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO COUNTY UNTIL 500
PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER DEMOPOLIS...MOVING SOUTHWEST AT 10 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OLD SPRING HILL...
DEMOPOLIS AND JEFFERSON THROUGH 500 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
THIS STORM WILL ALSO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES
AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR
ACTIVITIES.
Thunderstorm Wind, Calhoun
- When
- July 19, 3:45 PM CST
- Where
- Calhoun County, 7 mi E of Ohatchee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.783, -85.883
Several large trees were blown down between Ohatchee and Alexandria, near the intersection of AL-144 and US-431.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Missouri, July 19, 200630 injured · $259,000 · 70 kt wind · 1 event
- Heat in Missouri, July 19 to 21, 20061 death · 11 events
- Lightning Strikes in Colorado, July 19, 20061 death · 1 injured · 2 events
- Damaging Winds in Wisconsin, July 19 to 20, 20061 death · $3,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Virginia, July 19, 2006$435,000 · 1 in hail · 41 events
- Damaging Wind and Lightning Strike in Louisiana, July 19, 20061 injured · $720,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Iowa, July 19, 2006$131,000 · 61 kt wind · 21 events
- Hail and Damaging Winds in Illinois, July 19, 2006$59,000 · 57 kt wind · 21 events
- Damaging Wind and Lightning Strike in Mississippi, July 19, 2006$130,000 · 50 kt wind · 2 events
- Heat in Kentucky, July 19 to 21, 20064 injured · 22 events
- Hail and Damaging Winds in Iowa, July 19 to 20, 2006$81,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Mississippi, July 19, 2006$100,000 · 55 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523213.